Alert archive / Hawaii / Flash Flood Warnings in 2017
Flash Flood Warning 5, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Feb 28, 2017, 7:26 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 28, 2017, 7:26 PM HST (05:26 UTC)
- Expired
- Feb 28, 2017, 10:30 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 82 km from the middle of the area, began a volume at 05:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 57 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 5.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 786 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
821
WGHW50 PHFO 010526
FFWHFO
HIC009-010830-
/O.NEW.PHFO.FF.W.0005.170301T0526Z-170301T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
726 PM HST TUE FEB 28 2017
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Maui in Maui County
* Until 1030 PM HST
* At 722 PM HST, radar indicated heavy rain between Haiku and Nuu.
Rain was falling at a rate up to 3 to 4 inches an hour. Flash
flooding is expected to begin shortly.
* Locations in the warning include but are not limited to...
Haiku-Pauwela, Hana, Kipahulu, Huelo, Nahiku, Kaupo, Kula,
Haleakala National Park, Kailua and Wailua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.
&&
This warning may need to be extended beyond 1030 PM HST if heavy rain
persists.
LAT...LON 2069 15600 2064 15607 2063 15622 2059 15631
2094 15630 2095 15629 2093 15624 2082 15611
2083 15609 2078 15598
$$
LauWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 28, 3:32 PM HST, 3 hours 54 minutes earlier.
Area forecast discussion, Feb 28, 3:32 PM HST, 3 hours 54 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 332 PM HST Tue Feb 28 2017 .SYNOPSIS... Moist and unstable conditions will maintain a threat for heavy flooding rainfall and thunderstorms through Wednesday. A deep trough currently several hundred miles west of Kauai will near the state late tonight then move over the islands on Wednesday and Wednesday night. The trough will lift northeast on Thursday, leaving the islands under a humid southwesterly flow capable of generating spotty heavy rainfall. A cold front is expected to move over the northern half of the island chain during the weekend. && .DISCUSSION... A deep trough currently located about 450 miles west of Kauai is producing cloudy, moist, and unstable conditions across the state and is interacting with a surface high centered far to the northeast to result in moderate east to east-southeasterly trade winds. The approaching trough has eliminated the inversion and moistened the depth of the atmosphere to cause precipitable water (PW) values to climb to 1.5 to 1.6 inches. An area of difluence aloft on the eastern flank of the trough has been triggering heavy showers and thunderstorms over Kauai this afternoon, but this area of active weather has been skirting south of Oahu and Maui County. Elsewhere, moderate showers have been confined to windward slopes. On the high Big Island summits, snow started overnight, and a Winter Storm Warning remains in effect. The greatest thunderstorm and flash flood threat will be tonight and Wednesday. As the deep trough advances toward the islands tonight, the GFS models shows mid level lift increasing, leading to a further increase in PW and boosting odds for heavy shower and thunderstorm development. Easterly low level winds will continue to focus rainfall along windward slopes, though heavy downpours and thunderstorms could develop anywhere as mid level moisture is expected to surge up from the south. As the negatively tilted upper trough axis nears the islands on Wednesday, the GFS and ECMWF are showing a possible surface low forming near Kauai or Oahu. In addition to the heavy shower and flood risk, increased vertical wind shear and instability could lead to the potential for strong thunderstorms, with the highest odds over the smaller islands. The window for heaviest snowfall on the high summits of the Big Island should be at this time as well. The trough will swing over the state on Wednesday night then slowly lift off to the northeast on Thursday. The Flash Flood Watch for the entire state and the Winter Storm Warning for the high summits of the Big Island currently run through Wednesday afternoon. If unstable conditions linger as suggested by recent model runs, we will likely have to extend these watch and warning products through at least Wednesday night. On Thursday, a humid south to southwesterly flow will develop as a surface ridge builds over the islands from the east. The mid to upper level trough may lag over the islands to trigger a few heavy showers, mainly across the eastern half of the state. The humid south to southwesterly flow will persist on Friday as the surface ridge remains in place. Weak mid level ridging will build overhead, leading to somewhat dry and stable conditions. A weak cold front will bring a round of modest rainfall across portions of the island chain during the weekend. && .AVIATION... A trough aloft several hundred miles W of Kauai will move E and deepen. Thick layered clouds with embedded CB associated with the trough will blanket the area around the main Hawaiian Islands through Wednesday morning. AIRMET SIERRA for MTN OBSC, AIRMET TANGO for turbulence aloft and AIRMET ZULU for moderate icing aloft are in effect and will likely remain in effect through Wednesday morning. SIGMET SIERRA is in effect for embedded TS southwest through northwest of the area. The SIGMET is likely to be extended and may cover the area around the islands at times. There will be widespread MVFR conditions and isolated IFR conditions due to low ceilings and low visibility in heavy rain over the next 24 hours. && .MARINE... Small to moderate NW and NE swells will slowly drop through the rest of the week with surf remaining below advisory levels. Moderate to strong winds out of the ESE direction will continue SCA winds through tonight for the Pailolo and Alenuihaha Channels and waters south of the Big Island. A surface low forming near near Oahu or Kauai late tonight and Wednesday is expected to shift winds out of the southeast over eastern waters with SCA winds expected over windward Big Island and Maui waters, waters near South Point, and in the Alenuihaha and Pailolo Channels. Winds then shift out of the south Wednesday with possible SCA winds over the windward and leeward Big Island waters. For the extended, models depict a gale- to storm-force low developing a few hundred miles WNW of Midway Atoll Wed through Thu, then tracking toward the NNE across the Date Line Thursday. Along the way, the low will send a large WNW swell toward the islands that may result in advisory-level surf over the weekend. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Wednesday afternoon for all Hawaii islands. Winter Storm Warning until 6 PM HST Wednesday for Big Island Summits. Small Craft Advisory until 6 AM HST Wednesday for Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. && Public...Wroe Aviation...Donaldson Marine...Morrison
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 2:03 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 28, 5:32 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 28, 5:47 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 28, 7:13 PM HST | Flash Flood Warning | HFO | Honolulu | 6 hr |
| Feb 28, 10:07 PM HST | Flash Flood Warning | HFO | Kalawao | 113 min |
| Feb 28, 10:23 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 28, 10:33 PM HST | Areal Flood Advisory | HFO | Kauai | 6 hr |
| Feb 28, 11:18 PM HST | Flash Flood Warning | HFO | Honolulu | 11 hr |
| Feb 28, 11:20 PM HST | Special Marine Warning | HFO | 55 min | |
| Mar 1, 3:50 AM HST | Blizzard Warning | HFO | Hawaii | 24 hr |
| Mar 1, 3:59 AM HST | Flash Flood Warning | HFO | Kauai | 6 hr |
| Mar 1, 4:40 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 1, 5:51 AM HST | Special Marine Warning | HFO | 114 min | |
| Mar 1, 6:10 AM HST | Special Weather Statement | HFO | Honolulu | 65 min |
| Mar 1, 6:48 AM HST | Special Marine Warning | HFO | 117 min | |
| Mar 1, 8:12 AM HST | Special Marine Warning | HFO | 108 min | |
| Mar 1, 8:30 AM HST | Special Weather Statement | HFO | 45 min | |
| Mar 1, 9:26 AM HST | Special Weather Statement | HFO | 64 min | |
| Mar 1, 9:53 AM HST | Special Marine Warning | HFO | 112 min | |
| Mar 1, 11:30 AM HST | Special Weather Statement | HFO | Kalawao | 60 min |
| Mar 1, 11:40 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 1, 11:43 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 1, 12:08 PM HST | Severe Thunderstorm Warning | HFO | Kalawao | 37 min |
| Mar 1, 12:48 PM HST | Areal Flood Advisory | HFO | Kalawao | 9 hr |
Nearby
Flash Flood Warnings in Hawaii, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.